No evidence for a link between Fluenz Tetra and narcolepsy, says MHRA

node leader
17 November 2016

There is no evidence that the nasal influenza vaccine Fluenz Tetra or other vaccines currently in use are a cause for narcolepsy, according to a statement from the Medicines and Healthcare Products Regulatory Agency (MHRA).

Ever since the demonstration of an increase in the incidence of narcolepsy in children and adults following vaccination with Pandemrix in 2009 and 2010, Narcolepsy UK has been in close correspondence with the MHRA in an effort to avoid a repeat of these unfortunate events.

There is now strong evidence that a particular antigen present in Pandemrix contributed to the increase in the incidence of narcolepsy (see Vaarala et al. 2014 and Ahmed et al. 2015). As all influenza vaccines produced since 2010 are based on the same strain of influenza circulating in 2009/2010 (in compliance with World Health Organisation recommendations), Narcolepsy UK asked the MHRA for an assurance they were monitoring reports of narcolepsy following vaccination.

“Millions of doses of these vaccines have been used over the past 5 years and please be assured that no other influenza vaccine, including Fluenz Tetra, has been linked to the development [of] narcolepsy,” a spokesperson for the MHRA replied in March this year.

We followed up to request how many cases of narcolepsy have been reported as a suspected side effect of the Fluenz Tetra nasal spray suspension influenza vaccine. The formal channel to register any adverse reactions to medicines or medical devices is through the MHRA’s Yellow Card Scheme.

In a letter, dated 14 September 2016, a spokesperson for the MHRA responded: “Around 4 million doses of Fluenz/Fluenz Tetra have been administered to children across the UK since 2013…As of 14th September 2016, the MHRA has received 6 reports of narcolepsy as a suspected side effect to Fluenz Tetra vaccine via the Yellow Card Scheme. We have also received two reports of narcolepsy in association with Fluenz.”

“It is important to note that the reporting of a suspected side effect via the Yellow Card Scheme does not necessarily mean it has been caused by the vaccine,” the MHRA continued. “As most vaccines are administered to very large numbers of people every year, some recipients will experience illness following vaccination and underlying or concurrent illnesses may also be responsible.”

In another email, sent on 17 November 2016, an MHRA spokesperson added: “Narcolepsy can occur naturally in children and, given the number of children vaccinated in the UK since 2013, the number of reports received is within the expected frequency regardless of vaccination. We keep all reports of suspected side effects under continual review to ensure that any new risks are quickly identified.”

The MHRA letter from September concluded: “Our assessment remains that the available evidence does not suggest that Fluenz Tetra and other currently-used influenza vaccines are a cause of narcolepsy.”

Narcolepsy UK will continue to monitor the situation closely.